Skip to Content

Safety Tips during Cold and Flu Season

Cold and flu season is a fact of life. There is little we can do to totally avoid someone in your family getting sick in some way. It’s especially easy with school-aged children. When the cold or flu comes knocking at my door, I feel ready with what’s in our medicine cabinet. Only recently did I realized how important it is to compare labels of the different medicines we may use to treat our cold and flu symptoms in our family.

Sick child with medics and pills behind him

This post is sponsored by The Motherhood. All opinions are 100% my own. 

Safety Tips during Cold and Flu Season

Last year was the worst, and unfortunately deadliest, flu season in 40 years. The Acetaminophen Awareness Coalition (AAC) is urging Americans to double check their medicine labels when treating cold and flu symptoms to avoid doubling up on acetaminophen.

I had no idea that I might be doubling up on acetaminophen. My husband and I get so caught up in helping our kids feel better that we have not always double checked how medicine labels compare to one another. I spoke with our pediatrician at my son’s most recent check-up. He let me know that Acetaminophen is safe when used as directed, but taking more than directed can lead to liver damage. This can happen when using more than one product containing acetaminophen.

medicine pills

Now I follow these safety Tips during Cold and Flu Season

If you or your family members get sick this season, follow these four steps to make sure you’re using medicines with acetaminophen safely:

  1. Always read and follow the label. 
  2. Know if your medicines contain acetaminophen.
  3. Take only one medicine at a time that contains acetaminophen. Double check, don’t double up!
  4. Ask your healthcare provider or a pharmacist if you have questions about dosing instructions or medicines that contain acetaminophen.

As a mom of teens, I also learned that young adults are at high risk of taking too much acetaminophen. It’s important to teach your teen to check their medicine labels before taking cold or pain medicines, since taking too much acetaminophen could damage their liver. 

If you have little kids, It is important to always read and follow the label when giving medicine to your child, and only use a medicine that treats your child’s specific symptoms. When possible, dose by your child’s weight using the directions on the label or instructions from your healthcare provider. And always use the dosing device (oral syringe or dosing cup) that comes with the product.

Acetaminophen is Used by 50 Million

Of those who exceed the maximum daily dose, most do so by taking the next dose too soon, using multiple products containing acetaminophen, or taking too much at one time. My kids often ask me when they can take their next dose. I make sure that they don’t take anything sooner than necessary. Talking with our pediatrician about this topic really helped too. I hope you will share these safety tips during cold and flu season with your friends and family.

Always Double check your medicine labels so you don’t accidentally double up on acetaminophen. 

safety tips pin

Sharing is caring!

Asim Khan

Thursday 21st of February 2019

Thank you for writing this. A good read indeed! Sharing your ideas and safety tips during cold and flu season really do helps. Thanks for sharing!

Catalina

Thursday 17th of January 2019

I will share these safety tips during cold and flu season with my friends and family for sure. The safety of our kids it's the most important thing!

Rachel

Thursday 17th of January 2019

I am always watching what I give the kids and trying to write down the times. If more than one gets sick it can get confusing.

Terri Steffes

Thursday 17th of January 2019

Truth about the doubling of medicines. So dangerous. I love this post. Doctors should hand it out when they treat children.

Louisa

Thursday 17th of January 2019

I just got over a nasty cold and Tylenol was my friend on tough days. So glad I got the flu shot (it could have been worse).

Comments are closed.

This site uses Antispam to reduce spam. Learn how your comment data is processed.